Alert archive / Colorado / Flash Flood Warnings in 2018
Flash Flood Warning 9, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Jul 13, 2018, 1:10 PM MDT for La Plata County, Colorado. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2018, 1:10 PM MDT (19:10 UTC)
- Expired
- Jul 13, 2018, 6:00 PM MDT
- In force
- 5 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Flood severity
- None
County La Plata County, CO
The radar
The Grand Junction radar (KGJX), 182 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 7.2 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 89 J/kg
- Mixed-layer CIN
- -188 J/kg
- Mixed-layer LCL
- 2115 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
622
WGUS55 KGJT 131910 CCB
FFWGJT
COC067-140000-
/O.NEW.KGJT.FF.W.0009.180713T1910Z-180714T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Grand Junction CO
110 PM MDT FRI JUL 13 2018
The National Weather Service in Grand Junction has issued a
* Flash Flood Warning for...
North central La Plata County in southwestern Colorado...
* Until 600 PM MDT.
* At 1259 PM MDT, emergency management officials reported
thunderstorms producing heavy rain across the warned area.
Between 0.50 to 0.75 of an inch of rain has already fallen. Flash
flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Hermosa and Trimble, Falls Creek Subdivision, Tripp Creek, Dike
Creek and Hermosa Creek.
Excessive rainfall over the burn scar will result in debris flow
moving through the Hermosa Creek and the 416 Fire Burn Scar. The
debris flow can consist of rock, mud, vegetation and other loose
materials.
This includes U.S. Highway 550 in Colorado between mile markers 30
and 40.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 3752 10782 3745 10779 3743 10780 3738 10785
3738 10789 3742 10793 3743 10796 3751 10802
$$
CC2 follow-up statements
207
WGUS75 KGJT 132315
FFSGJT
Flash Flood Statement
National Weather Service Grand Junction CO
515 PM MDT FRI JUL 13 2018
COC067-140000-
/O.CON.KGJT.FF.W.0009.000000T0000Z-180714T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Plata CO-
515 PM MDT FRI JUL 13 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM MDT FOR
NORTH CENTRAL LA PLATA COUNTY...
At 510 PM MDT, additional thunderstorms with rainfall rates in
excess of a quarter of an inch per hour where moving into the 416
burn scar near Rockwood. Previous rainfall has fallen on the burn
scar and flash flooding is probable with any additional rainfall.
Excessive rainfall over the burn scar will result in debris flow
moving through the Hermosa Creek drainage. The debris flow can
consist of rock, mud, vegetation and other loose materials.
Some locations that will experience flooding include...
Hermosa and Trimble.
Additional rainfall amounts of 0.3 to 0.7 are possible in the warned
area.
This includes U.S. Highway 550 in Colorado between mile markers 30
and 40.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 3752 10782 3745 10779 3743 10780 3738 10785
3738 10789 3742 10793 3743 10796 3751 10802
$$
15961
WGUS75 KGJT 132356
FFSGJT
Flash Flood Statement
National Weather Service Grand Junction CO
556 PM MDT FRI JUL 13 2018
COC067-140002-
/O.EXP.KGJT.FF.W.0009.000000T0000Z-180714T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Plata CO-
556 PM MDT FRI JUL 13 2018
...THE FLASH FLOOD WARNING FOR NORTH CENTRAL LA PLATA COUNTY WILL
EXPIRE AT 600 PM MDT...
Rain showers continue to weaken over the southern portion of the 416
burn scar this evening. However no reports of flash flooding have
been received in the past hour so the warning will be allowed to
expire at 600 PM MDT. Minor runoff from the burn scar will be
possible through the evening. Please continue to heed any remaining
road closures.
LAT...LON 3752 10782 3745 10779 3743 10780 3738 10785
3738 10789 3742 10793 3743 10796 3751 10802
$$
15What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 11:04 AM MDT, 2 hours 6 minutes earlier.
Area forecast discussion, Jul 13, 11:04 AM MDT, 2 hours 6 minutes before
Area Forecast Discussion National Weather Service Grand Junction CO 1104 AM MDT Fri Jul 13 2018 .SHORT TERM...(Today through Saturday) Issued at 430 AM MDT Fri Jul 13 2018 A weak disturbance moving southward over deep subtropical moisture across southwest Colorado and southeast Utah sustained widely scattered showers and a few strokes of lightning early this morning. Though decreasing, some of this activity may linger through sunrise. Meanwhile, quiet weather was the rule across the remainder of the forecast area. High pressure shifted a bit west during the past 24 hours and flow around it was bringing drier air southward across northeast Utah and northwest Colorado. Surface observations north of the I-70 corridor showed a 5 to 10 degree decline in dew point temperatures over the past 24 hours. Models indicated subsidence and drying will limit moist convection across the mountains of northeast Utah and northwest and central Colorado from late morning into the evening. Storms that do form will be less likely generate heavy rain in these areas. This, in conjunction with anticipated decrease in areal coverage of storms prompted cancellation of the Flash Flood Watch for the Lake Christine burn scar as the potential for excessive rainfall now appears remote. However, models agreed deep subtropical moisture will linger over the San Juan Mountains which is expected to fuel numerous storms capable of producing heavy rain. Southward moving storm cells developing over higher terrain north of the 416 burn scar have a high likelihood of impacting the site this afternoon and evening bringing a good chance for excessive rainfall. Therefore, the Flash Flood Watch will remain in effect from noon to 9 PM MDT for the 416 and Burro burn scars. Models suggest less potential for late night shower/thunderstorm activity tonight, though held onto some low PoP values across southeast Utah and southwest Colorado where deep moisture will persist. A shortwave trough moving into the Pacific Northwest on Saturday will cause the high to shift to the east allowing moisture to begin moving back toward the north during the day. This will cause storm coverage to increase over the higher terrain of east-central Utah and central Colorado with lesser chances over northeast Utah and northwest Colorado. Deep moisture and slow moving storms may continue to pose a threat to the 416/Burro burn scars on Saturday, but not entirely convinced at this point so will hope for a little more clarity from subsequent model runs. Expect high temperatures to rebound across the north and central portions of the forecast area today with little change expected Saturday. Lows tonight should run pretty close to persistence and therefore lowered them a few degrees in the lower valleys to bring them in line with this idea. .LONG TERM...(Saturday night through Thursday) Issued at 430 AM MDT Fri Jul 13 2018 Fortunately the highest confidence in the extended forecast coincides with the best precipitation chances Saturday evening through Sunday evening. This is when the next fairly strong northern stream trough will pick some of the moisture plume to our west and push it across our terrain. Expect scattered moist convection to blossom, especially across the Colorado divide with drier air upstream to the northwest leaving a fairly dry forecast over Northern Utah. Really beyond this period...fahgeddaboutit. The northern stream seems to be the driver of moisture pulses pulled up from the southwest and by early Monday the EURO and GFS are really out of whack over the NW CONUS. The more progressive GFS trough suppresses one cell of the SubTrop high back to the E.Pac with the other cell near the Red River Valley of OK/TX. The trailing EURO trough allows the high to build back over the divide then merges this with the eastern cell over Texas. These two patterns direct the moisture plume into two different areas and there really is no guessing as to which one is right attm. The GFS shows dew points generally staying down through the week while the EURO keeps them up...tracing them out in time makes it look like mountains being reflected in a pond. Totally out of phase. This moisture also affects the temperature forecasts. So until solutions even out a bit...I got nuthin'. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1101 AM MDT Fri Jul 13 2018 Drier air will continue moving southward from northeast Utah and northwest Colorado resulting in fewer storms for all but the southern mountains in the next 24 hours. Lingering sub-tropical moisture over the south will fuel another round of showers and thunderstorms from late morning into the evening. This activity poses a 30 to 50 percent chance of thunderstorms impacting KTEX and KDRO with just a slight chance for thunderstorms at KMTJ. Should storms move over the southern most TAF sites brief MVFR visibility and CIGS below ILS breakpoints are from heavy rain become likely. Outflow wind gusts ranging from 25 to 35 MPH are possible from shower and thunderstorm activity which could impact KMTJ and KGUC in addition to KTEX and KDRO. The remaining TAF sites can expect VFR conditions with light terrain driven winds. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...Flash Flood Watch until 9 PM MDT this evening for COZ019-022. UT...None. && SHORT TERM...NL LONG TERM...15 AVIATION...CC
Hazardous weather outlook, Jul 13, 4:31 AM MDT, 8 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Grand Junction CO 431 AM MDT Fri Jul 13 2018 COZ001>014-017>023-UTZ022>025-027>029-141045- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 431 AM MDT Fri Jul 13 2018 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight Thunderstorms will redevelop over the higher terrain late this morning, continuing through the afternoon and lingering well into the evening. Severe weather is not expected, however some cells will be capable of generating excessive rainfall which may lead to rock fall and debris flows in steep terrain. Fresh burn scars, most notably from the 416 and Burro fires are particularly susceptible to debris flows and flash flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Afternoon showers and thunderstorms will continue through the forecast period with a chance for localized heavy rain and gusty winds each day. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected today or tonight, however spotters are encouraged to relay rainfall amounts or any observed flooding to the National Weather Service in Grand Junction.
In the hours before
Local storm report, Jul 13, 12:23 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1223 PM MDT FRI JUL 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HEAVY RAIN BAYFIELD 7N 37.32N 107.60W
07/12/2018 M0.91 INCH LA PLATA CO TRAINED SPOTTER
&&Local storm report, Jul 13, 12:47 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1247 PM MDT FRI JUL 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN CANYONLANDS ISLAND IN S 38.46N 109.82W
07/12/2018 M1.32 INCH SAN JUAN UT CO-OP OBSERVER
&&The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 1:03 PM MDT | Flash Flood Warning | GJT | La Plata | 5 hr |
| Jul 13, 1:07 PM MDT | Flash Flood Warning | GJT | La Plata | 5 hr |
| Jul 13, 2:09 PM MDT | Special Weather Statement | GJT | Montezuma | 36 min |
| Jul 13, 2:38 PM MDT | Flash Flood Watch | GJT | Archuleta, Dolores, Hinsdale, La Plata, Montezuma, San Juan and 1 more | 33 hr |
| Jul 13, 3:11 PM MDT | Areal Flood Advisory | GJT | Montezuma | 2 hr |
| Jul 13, 3:26 PM MDT | Flash Flood Warning | GJT | San Miguel | 3 hr |
| Jul 13, 3:46 PM MDT | Special Weather Statement | GJT | La Plata | 44 min |
| Jul 13, 4:02 PM MDT | Areal Flood Advisory | GJT | Ouray | 3 hr |
Nearby
Flash Flood Warnings in Colorado, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.